Foods that can affect your medication
Certain foods when combined with your medication can interfere with the way they work and sometimes prove to be harmful too. Grapefruit, milk, alcohol, chocolate and kale are few of the culprits!
Food that can impact medication
Chocolate, a big weakness for many of us can weaken medications that are meant for calming down or sleeping. On the other hand, they can increase the power of certain stimulant drugs such as methylphenidate (Ritalin). Stay away from chocolate if you take a MAO inhibitor for depression as this can make your blood pressure levels get dangerously high.
Grapefruit can completely alter the way the cells in your gut make medication travel and has been seen to affect over 50 drugs! It makes medication for allergies such as Allegra less effective while making certain medications that lower your cholesterol like atorvastatin (Lipitor) get stronger.
Kale, parsley, broccoli, Brussels sprouts, and spinach are foods rich in Vitamin K but in case you are on warfarin, a drug used to treat and prevent blood clots, this can be detrimental to your health. Too much of Vitamin K can make your blood thinner and increase the risk of contracting dangerous blood clots. Ginseng is another product that can reduce the impact of warfarin besides upping the chances of internal bleeding if you use blood thinners such as heparin or aspirin or nonsteroidal anti-inflammatory drugs like ibuprofen or naproxen. In case, you are taking MAO inhibitors this may result in headaches, hyperactivity and nervousness.
Beverages that can affect medication
Alcohol is something to be wary of as it can make some drugs lose some of their effectiveness and make some useless. Some drugs may become so strong that dangerous side effects could result. Coffee brings down the effect of antipsychotic drugs like lithium and clozapine but increases the side effects of drugs like aspirin, epinephrine and albuterol. It can also impact the absorption of iron by the body. Milk may make it tougher for your body to process certain antibiotics, so do check with your doctor.